Wyoming, 2007

Tornado and Hail in Wyoming, May 28, 2007

May 28, 2007 · NWS UNR · 13 events in 3 counties and zones

Severe thunderstorms developed across northeastern Wyoming as a strong upper level system moved over the area. Large hail and wind gusts to 70 mph accompanied the stronger storms and a brief tornado was reported in southern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across northeastern Wyoming as a strong upper level system moved over the area. Large hail and wind gusts to 70 mph accompanied the stronger storms and a brief tornado was reported in southern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 1:45 PM MST, 45 minutes earlier.

Area forecast discussion, May 28, 1:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON MAY 28 2007

.DISCUSSION...20Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM
NEAR KMBG TO KCDR WITH SFC CAPE >2500J/KG SOUTHEAST OF THE FRONT
OVER CENTRAL SOUTH DAKOTA. AREA SPECIAL SOUNDINGS STILL SHOW A
PRETTY GOOD CAP OVER MUCH OF THE REGION...BUT WITH UPPER TROUGH
APPROACHING EXPECT TO SEE CAP ERRODE OVER SOUTHWESTERN SOUTH DAKOTA
DURING THE NEXT FEW HOURS. LINE OF THUNDERSTORMS CURRENTLY
APPROACHING NORTHEASTERN WYOMING LOCATED OUT AHEAD OF THE SURFACE
LOW. NAM INDICATES THAT THOSE STORMS MAY DEVELOP INTO A CONVECTIVE
CLUSTER AND HEAD NORTHEAST ACROSS OUR CWA OVERNIGHT.

TUESDAY/WEDNESDAY...MODELS ARE COMING INTO CLOSER AGREEMENT SHOWING
UPPER LOW STALLING OVER THE NORTHERN PLAINS LEADING TO UNSETTLED AND
COOLER WEATHER...SO HAVE RAISED POPS AND COOLED TEMPS.

EXTENDED...WITH MODELS QUICKLY SHIFTING TO A WETTER SOLUTION AS A
CUT OFF LOW STALLS ACROSS THE NORTHERN PLAINS...HAVE ADDED CHANCE
POPS TO THURSDAY. LOW BEGINS PHASING IN WITH AN UPPER TROUGH AND
SHIFTS EAST BY LATER FRIDAY WITH BULK OF PRECIP MOVING INTO EASTERN
SD. ALSO BUMPED DOWN TEMPS WITH COLDER AIR ALOFT AND MORE CLOUDS IN
THE AREA. UPPER RIDGE DEVELOPS BEHIND THE DEPARTING LOW BRINGING
BACK DRY WEATHER FOR THE WEEKEND INTO THE BEGINNING OF THE WORK
WEEK.

&&

.AVIATION...SHOWERS AND STORMS WILL AFFECT ALL TAF SITES/TWEB ROUTES
THROUGH THIS AFTERNOON AND EVENING. SOME STORMS COULD HAVE LARGE
HAIL AND DAMAGING WINDS...PARTICULARLY THROUGH THE KRAP-KPIR AND
KRAP-KBIS TWEB ROUTES. OTHERWISE MORE WIDESPREAD RAIN WITH PERHAPS
SOME THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS EVENING INTO
THE EARLY MORNING HOURS. MVFR CIGS ARE ALSO EXPECTED TO MOVE INTO
THE AREA LATE TONIGHT AND PERHAPS PERSIST THROUGH TOMORROW MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 28, 11:15 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1215 PM MDT MON MAY 28 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1215 PM MDT (115 PM CDT) MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF
WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND
THIS EVENING.

A COLD FRONT WILL STALL OVER WESTERN SOUTH DAKOTA TODAY. LOW
PRESSURE WILL DEEPEN ALONG THE FRONT IN EAST CENTRAL WY. THE LOW
WILL BRING MOIST AND UNSTABLE AIR INTO THE REGION. SUBSTANTIAL
INSTABILITY WILL COMBINE WITH FAVORABLE WINDS TO PRODUCE SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

ACTIVITY WILL BEGIN OVER THE HIGHER TERRAIN OF THE BLACK HILLS AND
NORTHEASTERN WYOMING AROUND 200 PM...AND THEN SPREAD OVER THE
SOUTH DAKOTA PLAINS THIS EVENING. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE EAST OF A LINE FROM LEMMON TO RAPID CITY TO PINE RIDGE.
BETWEEN 500 PM AND 900 PM...THERE IS AN ISOLATED TORNADO THREAT EAST
OF A LINE FROM FAITH TO PHILIP.

THE MAJORITY OF THE SEVERE THUNDERSTORMS WILL PUSH AWAY FROM THE
AREA BY MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE
REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY OCCUR TUESDAY AND SATURDAY NIGHT...BUT
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Riverton/Lander radar (KRIW), 231 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Campbell

When
May 28, 2:30 PM MST
Where
Campbell County, 3 mi NE of Pine Tree Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
43.651, -105.738

Hail, Campbell

When
May 28, 2:50 PM MST
Where
Campbell County, 5 mi SW of Gillette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.229, -105.551

Hail, Campbell

When
May 28, 2:52 PM MST
Where
Campbell County, 3 mi W of Gillette
Measured
1 in hail
Reported by
Public
Coordinates
44.280, -105.541

Hail, Campbell

When
May 28, 2:55 PM MST
Where
Campbell County, 6 mi SE of Gillette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.219, -105.394

Hail, Campbell

When
May 28, 3:16 PM MST to 3:23 PM MST
Where
Campbell County, 9 mi SE of Gillette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.188, -105.352

Hail, Campbell

When
May 28, 3:40 PM MST
Where
Campbell County, 7 mi SE of Rozet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.208, -105.100

Tornado, Campbell

When
May 28, 3:47 PM MST to 3:49 PM MST
Where
Campbell County, 10 mi WSW of Wright
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
43.665, -105.655

A small tornado touched down in sagebrush and did no damage. Path length and width were estimated.

Hail, Crook

When
May 28, 4:00 PM MST
Where
Crook County, 5 mi NE of Moorcroft
Measured
0.88 in hail
Reported by
Public
Coordinates
44.321, -104.879

Hail, Crook

When
May 28, 4:10 PM MST
Where
Crook County, Keyhole Reservoir
Measured
0.88 in hail
Reported by
Public
Coordinates
44.380, -104.780

Hail accumulated 3 inches deep.

Hail, Crook

When
May 28, 4:38 PM MST
Where
Crook County, 9 mi W of Sundance
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.400, -104.562

Hail, Crook

When
May 28, 4:39 PM MST
Where
Crook County, 9 mi SW of Sundance
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.308, -104.509

Thunderstorm Wind, Weston

When
May 28, 5:59 PM MST
Where
Weston County, Newcastle
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.850, -104.220

A railroad crossing arm was broken off its post at the Main Street crossing.

Thunderstorm Wind, Weston

When
May 28, 6:20 PM MST
Where
Weston County, Four Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
44.070, -104.130

Wind caused minor damage to an outbuilding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyThe tornado archive for Wyoming, 2007Warnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25003, 25005, 25006, 25007, 25008, 25009, 33742, 25010, 25011, 25012, 25013, 25015, 25016.